Follow
Share

My mother is on 3mg a day. I give her 1 1/2mg in the morning and 1 1/2 mg at night. It seems to not be working on her anymore. She gets aggressive with her aid, yelling and cursing at her. She also wants to go to the bathroom every 2 minutes. It wouldn't be so bad but she has to be lifted off of her chair and off of the toilet. It's driving me and her aid crazy. Any advice????

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Haldol has been in use since the 1970s, when I graduated from nursing school. The nurses all hated having to give Haldol to agitated patients, especially elderly patients. 80% of the time the Haldol made things WORSE. People would hallucinate, become violent, there was a danger of falls, tardive dyskinesia (permanently many times) and sudden death in older patients. I would have thought by now it would be off the market.

BUT if it helps your mom I am very glad. I cannot recall what a regular dose would be; I haven’t seen Haldol in 30 years.
Helpful Answer (0)
Report

According to my husband's geriatrician, the appropriate dosage for Haldol is zero mg. She thinks it should be banned, especially from emergency rooms.

But if Mom has been tolerating it and it has been helping, good. When ANY medication stops working it needs to be re-evaluated and the dose adjusted or a different medication tried.

If you haven't already, look up Haldol on eMedicineHealth. This is one of the statements there: "Haloperidol is not for use in psychotic conditions related to dementia. Haloperidol may cause heart failure, sudden death, or pneumonia in older adults with dementia-related conditions."

With such a warning, why would doctors prescribe this for dementia patients? Because there are few medications that have been tested and approved for dementia, and dementia symptoms can be extremely debilitating. It is a risk/benefit evaluation. Maybe Haldol (or some other drug) will be bad, but we know for sure the current symptoms are bad, and we have to try something. Doctors are not necessarily careless, they just have limited resources to work with.

Haldol should definitely not be given to persons with Parkinson's or with Lewy Body Dementia.

My advice is to contact the doctor who prescribed Haldol and discuss the new (or returning) symptoms. I would also consider consulting a geriatric psychiatrist if her dementia doctor is not a specialist.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.